Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 106, NWS Birmingham, AL

July 14, 2015Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 14, 2015, 7:58 PM CDT for Tuscaloosa County, Alabama. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2015, 7:58 PM CDT (00:58 UTC)
Expired
Jul 14, 2015, 9:00 PM CDT
In force
62 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 62 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 8:25 PM CDTTSTM WND DMGNorthside, ALTREES DOWN IN NORTHSIDE. VIA SOCIAL MEDIA, TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 7:27 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2015-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2015-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS54 KBMX 150058
SVRBMX
ALC125-150200-
/O.NEW.KBMX.SV.W.0106.150715T0058Z-150715T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
758 PM CDT TUE JUL 14 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 900 PM CDT

* AT 758 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR WEST JEFFERSON TO 6 MILES SOUTH OF OAKMAN TO
  BOLEY SPRINGS TO 9 MILES SOUTH OF BANKSTON TO NEAR ASHCRAFT
  CORNER...MOVING SOUTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TUSCALOOSA...NORTHPORT...HOLT...LAKE VIEW...BROOKWOOD...COALING...
  VANCE...COKER...TUSCALOOSA AMPHITHEATER...LAKE WILDWOOD...MERCEDES
  BENZ OF ALABAMA...BINION CREEK LANDING...BRYANT DENNY STADIUM...
  SHELTON STATE COMMUNITY COLLEGE...LAKE LURLEEN STATE PARK...
  UNIVERSITY MALL...DEERLICK CREEK CAMPGROUNDS...BANKHEAD LOCK AND
  DAM...ABERNANT AND TUSCALOOSA REGIONAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3352 8767 3358 8767 3358 8763 3361 8762
      3359 8732 3352 8732 3350 8727 3349 8733
      3346 8734 3331 8716 3328 8707 3322 8710
      3324 8714 3319 8720 3313 8720 3313 8728
      3309 8731 3301 8732 3302 8783 3352 8784
TIME...MOT...LOC 0058Z 301DEG 52KT 3363 8712 3362 8738 3365 8752 3354
8772 3352 8784

HAIL...0.75IN
WIND...60MPH
 
$$

05/MA
1 follow-up statement
352 
WWUS54 KBMX 150128
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
828 PM CDT TUE JUL 14 2015

ALC125-150200-
/O.CON.KBMX.SV.W.0106.000000T0000Z-150715T0200Z/
TUSCALOOSA AL-
828 PM CDT TUE JUL 14 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR TUSCALOOSA COUNTY...

AT 828 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ABERNANT TO NEAR BROOKWOOD TO NEAR DEERLICK CREEK
CAMPGROUNDS TO NEAR NORTHPORT TO NEAR LAKE LURLEEN STATE PARK...
MOVING SOUTH AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TUSCALOOSA...NORTHPORT...HOLT...LAKE VIEW...BROOKWOOD...COALING...
VANCE...COKER...TUSCALOOSA AMPHITHEATER...LAKE WILDWOOD...MERCEDES
BENZ OF ALABAMA...BINION CREEK LANDING...BRYANT DENNY STADIUM...
SHELTON STATE COMMUNITY COLLEGE...LAKE LURLEEN STATE PARK...
UNIVERSITY MALL...DEERLICK CREEK CAMPGROUNDS...BANKHEAD LOCK AND
DAM...ABERNANT AND TUSCALOOSA REGIONAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3352 8767 3358 8767 3358 8763 3361 8762
      3359 8732 3352 8732 3350 8727 3349 8733
      3346 8734 3331 8716 3328 8707 3322 8710
      3324 8714 3319 8720 3313 8720 3313 8728
      3309 8731 3301 8732 3302 8783 3352 8784
TIME...MOT...LOC 0128Z 344DEG 33KT 3328 8717 3330 8728 3331 8738 3332
8760 3333 8775

HAIL...0.75IN
WIND...60MPH
 
$$

05/MA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:39 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 14, 6:39 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 PM CDT TUE JUL 14 2015

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

DECENTLY ORGANIZED LINE OF STORMS HEADED SOUTHEASTWARD OUT OF
TENNESSEE AND ARKANSAS THIS AFTERNOON.  HAVE BEEN LOOKING CLOSELY AT
SOME MESOSCALE NUMBERS TO TRY TO GET A BETTER HANDLE ON THE
UNCERTAINTY THAT NORTHWEST FLOW OFTEN BRINGS.  BEST INSTABILITY IS
COINCIDED WITH THE CURRENT SEVERE THUNDERSTORM WATCH...WHICH LOOKS
GOOD AT THIS POINT.  IT WILL BE A WAIT AND SEE IF IT CAN MAINTAIN
SIMILAR INTENSITY AS THE SUN GETS LOWER...BUT 4500 JOULES WILL TAKE
A WHILE TO SUBSIDE EVEN AS EVENING COOLING BEGINS.  THE HIGHER BULK
SHEAR VALUES...WHICH HELPED ORGANIZE THIS LINE ARE EXPECTED TO
REMAIN TO OUR NORTH...AND ARE OFTEN TIMES CONFUSING.  IN THIS
INSTANCE...ONCE A COLD POOL DOMINATED LINE GETS GOING THE MECHANICS
CAN OFTEN TIMES SUSTAIN MORE ROBUST FEATURES.  IN OTHER WORDS...THE
HIGHER BULK SHEAR IS NOT NECESSARY TO KEEP THE LINE GOING ONCE IT IS
ALREADY ESTABLISHED.  ADD TO THAT THE SOUTHWARD-TURNING SECTION OF
THE LINE ENTERING NORTHERN MISSISSIPPI TRYING TO ORGANIZE INTO AN
MCV...AND THERE IS PLENTY TO SUGGEST THAT AREAS NORTH OF I-20 WILL
NEED TO BE WATCHED VERY CLOSELY.  MOST MESOSCALE NUMERICAL GUIDANCE
IS KILLING THE LINE HERE SHORTLY AFTER SUNSET...HOWEVER...ALL HAVE
INITIALIZED THE INSTABILITY INCORRECTLY. SO BE A BIT CAREFUL WITH
ANY SIMULATED REFLECTIVITY AS IT IS LIKELY UNDERDONE.  THE BIG
BUBBLE OF 4000 JOULES IS LAYING IN WAIT ACROSS MUCH OF THE NORTHERN-
THIRD OF THE STATE...AND WILL BE A PROBLEM FOR US AT LEAST OVER THE
NEXT SEVERAL HOURS.

17/KLAWS

&&

.AVIATION...
00Z TAF DISCUSSION.

LINE OF SEVERE STORMS WILL PUSH ACROSS NORTHERN TERMINALS THIS
EVENING. HAVE INCLUDED TEMPOS FOR INCREASED WIND SPEEDS AND REDUCED
VIS. HOWEVER...EXPECT GUSTS WITHIN STRONGER STORMS TO APPROACH
50KTS...WITH FREQUENT LIGHTNING.

CONDITIONS WILL IMPROVE BEHIND THE LINE...WITH VFR CONDITIONS
EXPECTED WITH WINDS SHIFTING BACK TO THE SOUTHWEST AT 5 KTS. WINDS
WEDNESDAY WILL TURN TO THE NORTHWEST ACROSS THE NORTH AT 10-12KTS.
AT MGM AND TOI...HAVE INCLUDED VCTS DURING THE AFTERNOON AS THE
BOUNDARY LEFT FROM TONIGHTS CONVECTION SHOULD BE ACROSS THE
SOUTH...AND DEVELOPMENT IS POSSIBLE DURING AFTERNOON HEATING.

14

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR AUTAUGA-BARBOUR-
BIBB-BLOUNT-BULLOCK-CHILTON-DALLAS-ELMORE-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RUSSELL-SHELBY-SUMTER-TUSCALOOSA-WALKER-WINSTON.

&&
Hazardous weather outlook, Jul 14, 7:21 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
721 PM CDT TUE JUL 14 2015

ALZ011>015-017>050-160330-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
721 PM CDT TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A COMBINATION OF HEAT AND HIGH HUMIDITY WILL CREATE HEAT INDEX
VALUES OVER 105 DEGREES FOR A LARGE MAJORITY OF CENTRAL ALABAMA
THIS AFTERNOON. TAKE PROPER PRECAUTIONS TO AVOID HEAT RELATED
ILLNESSES.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF CENTRAL
ALABAMA TONIGHT THROUGH MIDNIGHT. DAMAGING STRAIGHT LINE WINDS
ARE THE GREATEST THREAT WITH A LESSER THREAT OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HIGH TEMPERATURES COMBINED WITH RELATIVELY HIGH HUMIDITY LEVELS
WILL CONTINUE TO PRODUCE HEAT INDICES NEAR OR ABOVE 105 DEGREES
DURING THE AFTERNOON HOURS WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED TONIGHT INTO WEDNESDAY MORNING.

In the hours before

Local storm report, Jul 14, 7:29 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
729 PM CDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     DOUBLE SPRINGS          34.15N 87.40W
07/14/2015                   WINSTON            AL   911 CALL CENTER

            TREES REPORTED DOWN COUNTYWIDE

&&

DAVIS
Local storm report, Jul 14, 7:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 PM CDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND DMG     WINFIELD                33.93N 87.80W
07/14/2015                   MARION             AL   EMERGENCY MNGR

            TREES DOWN IN WINFIELD ALONG COUNTY 4 AND APPLE ST

&&

DAVIS
Local storm report, Jul 14, 7:45 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     3 NW JASPER             33.88N 87.30W
07/14/2015                   WALKER             AL   TRAINED SPOTTER

            TREES DOWN ON BRAKEFIELD DAIRY RD WITH ONE TREE DOWN ON A
            VEHICLE.

&&

GRANTHAM
Local storm report, Jul 14, 7:48 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
748 PM CDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     4 NNE GU-WIN            34.01N 87.85W
07/14/2015                   MARION             AL   EMERGENCY MNGR

            TREES DOWN BLOCKING ROAD AT HIGHWAY 253 AND HIGHWAY 44

&&

DAVIS
Local storm report, Jul 14, 7:50 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
750 PM CDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND DMG     1 SSW BROOKSVILLE       34.16N 86.48W
07/14/2015                   BLOUNT             AL   FIRE DEPT/RESCUE

            TREES DOWN IN ROADWAY NEAR HIGHWAY 278 AND HIGHWAY 79

&&

DAVIS
Local storm report, Jul 14, 7:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 PM CDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TSTM WND DMG     2 W CLEVELAND           34.00N 86.60W
07/14/2015                   BLOUNT             AL   EMERGENCY MNGR

            TREES DOWN ON SWAN BRIDGE ROAD

&&

DAVIS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:10 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Walker65 min
Jul 14, 7:31 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson59 min
Jul 14, 8:07 PM CDTSpecial Weather StatementBMXCalhoun, Cherokee, Etowah, St. Clair23 min
Jul 14, 8:16 PM CDTSevere Thunderstorm WarningBMXShelby59 min
Jul 14, 8:20 PM CDTSevere Thunderstorm WarningBMXJefferson25 min
Jul 14, 8:39 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Coosa, Talladega50 min
Jul 14, 8:45 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne44 min
Jul 14, 9:07 PM CDTSevere Thunderstorm WarningBMXClay22 min
Jul 14, 9:15 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore45 min
Jul 14, 9:17 PM CDTSpecial Weather StatementBMXTallapoosa58 min
Jul 14, 9:31 PM CDTSpecial Weather StatementBMXChambers, Randolph59 min
Jul 14, 9:32 PM CDTSpecial Weather StatementBMXDallas, Perry28 min
Jul 14, 9:38 PM CDTSpecial Weather StatementBMXLowndes, Montgomery67 min
Jul 15, 4:23 AM CDTHeat AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more8 days
Jul 15, 3:16 PM CDTSpecial Weather StatementBMXWalker29 min
Jul 15, 3:55 PM CDTSpecial Weather StatementBMXCoosa35 min
Jul 15, 4:03 PM CDTSpecial Weather StatementBMXShelby27 min
Jul 15, 4:08 PM CDTSpecial Weather StatementBMXChilton37 min
Jul 15, 4:11 PM CDTSpecial Weather StatementBMXRussell34 min
Jul 15, 4:17 PM CDTSevere Thunderstorm WarningBMXRussell31 min
Jul 15, 4:19 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Shelby41 min
Jul 15, 4:24 PM CDTSpecial Weather StatementBMXElmore51 min
Jul 15, 4:30 PM CDTSpecial Weather StatementBMXBibb, Tuscaloosa45 min
Jul 15, 4:41 PM CDTSpecial Weather StatementBMXMacon49 min
Jul 15, 4:46 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Perry44 min
Jul 15, 5:05 PM CDTSpecial Weather StatementBMXAutauga, Elmore, Montgomery40 min
Jul 15, 5:14 PM CDTSevere Thunderstorm WarningBMXAutauga61 min
Jul 15, 5:42 PM CDTSevere Thunderstorm WarningBMXBullock63 min
Jul 15, 5:51 PM CDTSpecial Weather StatementBMXShelby24 min
Jul 15, 5:53 PM CDTSpecial Weather StatementBMXAutauga, Dallas, Hale, Lowndes, Montgomery, Perry37 min
Jul 15, 5:59 PM CDTSevere Thunderstorm WarningBMXHale46 min
Jul 15, 6:16 PM CDTSpecial Weather StatementBMXPickens29 min
Jul 15, 6:22 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter36 min
Jul 15, 6:36 PM CDTSpecial Weather StatementBMXRussell24 min
Jul 15, 6:39 PM CDTSpecial Weather StatementBMXBarbour, Bullock, Dallas, Hale, Lowndes, Perry and 1 more66 min
Jul 15, 6:58 PM CDTSpecial Weather StatementBMXGreene, Sumter47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.